Flood, Butler
- When
- May 28, 3:45 PM CST to May 29, 5:45 PM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
Rainfall was fairly evenly distributed through out the month but totaled much less than usual over northwestern and west central sections. Greatest rainfall came on the 26th and was centered upon central and north central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall was fairly evenly distributed through out the month but totaled much less than usual over northwestern and west central sections. Greatest rainfall came on the 26th and was centered upon central and north central Iowa. Ames reported 5.06 inches of rain between the evening of the 25th and morning of the 27th. However, relatively dry weather prior to this rain event prevented widespread flooding from this late month storm. Much of the flooding was very minor with crests less than one half foot over flood stage. The flooding on the West Fork of the Cedar River was more significant with the crest about 1.5 feet above flood stage. A crest of a little over 2 feet above flood stage was recorded in Oskaloosa on the South Skunk River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 2:22 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT THU MAY 28 2009 .DISCUSSION... CLOUD SHIELD HAS BEEN MUCH SLOWER THAN EXPECTED TO CLEAR OUR AREA TODAY...BUT IS FINALLY MAKING SOME PROGRESS AND SHOULD BE OUT OF ALL BUT OUR FAR SOUTHEASTERN COUNTIES BY 00Z. MAY INCLUDE A PRE-FIRST PERIOD IN THE AFTERNOON FORECAST TO ACCOUNT FOR CLEARING SKIES LATE THIS AFTERNOON ACROSS OUR SOUTHEASTERN HALF. THEREAFTER...AS THE SURFACE RIDGE MOVES IN AND THE SUN SETS WINDS SHOULD GO LIGHT AND VARIABLE AND WE WILL HAVE VIRTUALLY CLEAR SKIES...AND DEWPOINTS IN THE LOWER 40S CURRENTLY OBSERVED WITH THE RIDGE IN EASTERN NEBRASKA WILL MOVE INTO OUR WESTERN COUNTIES. THESE FACTORS WILL COMBINE TO PRODUCE A GOOD POTENTIAL FOR SIGNIFICANT RADIATIONAL COOLING AFTER SUNSET...PARTICULARLY IN THE WEST. LATER OVERNIGHT WINDS WILL REMAIN LIGHT BUT PICK UP JUST A BIT IN THE NORTH ALONG WITH SOME HIGH CLOUDS AHEAD OF AN APPROACHING FRONTAL SYSTEM. TAKING ALL OF THIS INTO CONSIDERATION HAVE DROPPED MIN TEMPS FOR TONIGHT BY A FEW DEGREES IN THE WEST...AND ABOUT A DEGREE ELSEWHERE TO ACCOUNT FOR LOWER THAN EXPECTED DEWPOINTS AND GOOD COOLING CONDITIONS IN THE LATE EVENING HOURS. WK CDFNT WILL DROP SWD ACRS IA FRI WITH SCT TSRA PSBL DURG MAX HEATING. STTN SOMEWHAT CONDITIONAL WITH LMTD MSTR...BUT DECENT INSTABILITY IN PLACE. ANYTHING THAT WUD DVLP XPCTD TO BE WDLY SCT. KEPT MAP DOWN FOR THIS REASON...THOUGH ISOLD AMTS OF UP TO 1/2 INCH ARE PSBL. FNTL BNDRY WILL WASH OUT WITH SCNDRY BNDRY DROPPING INTO THE STATE FRI NGT...BCMG STNRY NW-SE ACRS THE SW BY SAT MRNG. MDLS IN GUD AGMT WITH THIS SCENARIO. XPCT FNT TO LFT NWD IN RESPONSE TO S/WV FM SYS CURRENTLY OVERTOPPING THE RDG ALNG THE WRN NOAM COAST AND DVLPG NRN PLAINS LO. CDFNT WILL SLIP THRU THE AREA LATER SUN NGT AND HOLD JUST TO THE S OF IA AS HGTS BLD OVR THE SRN HLF OF THE CONUS. EVENTUAL SWWD PROGRESS WILL BE COMPLETED ONCE FNTL WAVE PASSES TO THE SE OF IA TUE NGT. ABV NORM TEMPS THRU THE WKND WITH SOME AREAS OF THE W AOA 90 FOR SUN JUST AHD OF CDFNT. COOLER WX WITH CLOUDS HEADING INTO NXT WK. && .AVIATION...28/18Z LARGE AREA OF LOW STRATOCUMULUS CLOUDS...WITH CIGS BASED FL014-FL036...IS SLOW TO MOVE OUT OF THE AREA TODAY. FORECAST MODELS TOO QUICK TO BRING THE BACK EDGE OF THE CLOUDS THROUGH AS THEY DO NOT APPEAR TO BE ACCOUNTING FOR BACKBUILDING ALONG THE TRAILING EDGE. KFOD AND KMCW SHOULD BE CLEARING OUT WITHIN THE NEXT HOUR OR SO...BUT THE OTHER THREE TERMINALS WILL HAVE PREVAILING MVFR CIGS FOR A FEW HOURS YET...AND POSSIBLY THROUGH 00Z AT KOTM. OTHERWISE...ONCE THE CLOUDS MOVE OUT LIGHT NORTHWEST WINDS AND CLEAR SKIES WILL PREVAIL IN THE LATE AFTERNOON/EVENING...THEN LIGHT AND VARIABLE WINDS WITH JUST A FEW HIGH CLOUDS OVERNIGHT. A COLD FRONT WILL MOVE NORTH TO SOUTH ACROSS THE AREA TOMORROW...REACHING KMCW BY AROUND 12Z AND KOTM AROUND OR JUST AFTER 18Z. MVFR CIGS AND LIGHT PRECIP ARE POSSIBLE AS THE FRONT MOVES THROUGH...HOWEVER CONFIDENCE AT THIS RANGE TOO LOW FOR INCLUSION IN 18Z TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...MS MAY 09 AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT THU MAY 28 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-290930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 307 PM CDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF CENTRAL INTO NORTHEAST IOWA...GENERALLY IN THE SKUNK RIVER BASIN IN THE OSKALOOSA AREA...AND THE CEDAR RIVER BASIN IN THE WATERLOO AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EARLY EVENING. AN ISOLATED SEVERE STORMS IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATER FRIDAY NIGHT THROUGH NEXT TUESDAY. A FEW STORMS ARE POSSIBLE...WITH THE BEST CHANCE FOR SEVERE WEATHER SUNDAY NIGHT THROUGH MONDAY. THE PRIMARY THREAT WILL BE HIGH WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FRIDAY AFTERNOON THROUGH MONDAY.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164399, 164402, 164403, 164401.